False-positive tricyclic antidepressant results in diphenhydramine overdose: a report of two cases and a literature review

Read full text
Authors: Ryuichi Ito, Satoko Kobayashi, Hiroshi Terashima, Takaya Hanawa, Akiko Kinumaki, Shoichiro Kanda, Satoko Otsuka, Asuka Kaizaki-Mitsumoto, Satoshi Numazawa, Yutaka Harita
Cited by: 1
References: 15

Abstract

BACKGROUND: Diphenhydramine (DPH) is a common over-the-counter medication. DPH overdoses occur across all age groups, and abuse among adolescents has been increasing in recent years. We report two adolescent cases in which a false-positive tricyclic antidepressant (TCA) reaction on a urinary drug screening kit (UDS) led to the diagnosis of DPH poisoning, with a discussion of the mechanism of false positives based on an experiment using UDS and a literature review of the false positive cases by DPH. CASE REPORTS: ER (Abbott Diagnostics Medical, USA) (SIG), showed a positive reaction to TCA. However, empty bottles of DPH-containing drugs, not TCA, were found at her home. She improved with supportive care alone and was discharged without sequelae. Case 2: A 13-year-old female patient presented with a generalized tonic-clonic seizure and impaired consciousness. On arrival, SIG showed a positive reaction to TCA. After admission, she confessed to having taken an overdose of multiple drugs, including DPH. In both cases, the blood DPH concentrations were in the toxic range, and urine DPH concentrations were below 100 micrograms per milliliter (µg/mL). EXPERIMENT: DPH standard samples were added to urine from a healthy adult to create urine samples with multiple concentrations of DPH, which were subsequently used in SIG. Although the result was TCA-negative at 100 µg/mL, it turned out to be false positive at 500 µg/mL, suggesting that the kit-specific threshold concentration for TCA false positivity exists between 100 and 500 µg/mL. DISCUSSION AND CONCLUSIONS: Our cases and literature review indicate that SIG is prone to yield false positive TCA results in DPH overdose. Considering the increasing incidence of over-the-counter medication overdoses among adolescents in Japan, it is anticipated that there will be more pediatric cases of DPH poisoning in emergency departments. When a TCA-positive result is obtained on SIG, clinicians should consider not only TCA intoxication but also the possibility of DPH overdose. The mechanism of false positives cannot be explained by DPH alone, and the involvement of metabolites is suggested.

Fields of Study & Subjects

Poisoning and overdose treatments Pharmacology and Obesity Treatment Forensic Toxicology and Drug Analysis

Publication details

Journal / source
BMC Neurology
Publisher
Springer Science and Business Media LLC
Volume
26
Issue
1
Pages
73–73
Publication date
9 January 2026
Language
EN